Table of Contents Author Guidelines Submit a Manuscript
Discrete Dynamics in Nature and Society
Volume 2016, Article ID 2823971, 12 pages
http://dx.doi.org/10.1155/2016/2823971
Research Article

Existence and Nonexistence of Positive Solutions for Coupled Riemann-Liouville Fractional Boundary Value Problems

1Department of Mathematics, Baylor University, Waco, TX 76798-7328, USA
2Department of Mathematics, Gh. Asachi Technical University, 700506 Iasi, Romania
3Faculty of Computer Engineering and Automatic Control, Gh. Asachi Technical University, 700050 Iasi, Romania

Received 12 January 2016; Revised 13 April 2016; Accepted 14 June 2016

Academic Editor: Josef Diblík

Copyright © 2016 Johnny Henderson et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We investigate the existence and nonexistence of positive solutions for a system of nonlinear Riemann-Liouville fractional differential equations with two parameters, subject to coupled integral boundary conditions.

1. Introduction

Fractional differential equations describe many phenomena in various fields of engineering and scientific disciplines such as physics, biophysics, chemistry, biology, economics, control theory, signal and image processing, aerodynamics, viscoelasticity, and electromagnetics (see [15]). Integral boundary conditions arise in thermal conduction problems, semiconductor problems, and hydrodynamic problems (see, e.g., [69]).

We consider the system of nonlinear fractional differential equations with parameterswith the coupled integral boundary conditionswhere , , , , and denote the Riemann-Liouville derivatives of orders and , respectively, and the integrals from are Riemann-Stieltjes integrals. The boundary conditions include multipoint and integral boundary conditions, as well as the sum of these in a single framework.

Under some assumptions on the nonnegative functions and , we present intervals for the parameters and such that positive solutions of - exist. By a positive solution of problem - we mean a pair of functions satisfying and with for all or for all . The nonexistence of positive solutions for - is also investigated. The existence, multiplicity, and nonexistence of positive solutions ( for all and ) for system with different coupled boundary conditions, namely,were investigated in [10, 11] (where and are nonnegative and nonsingular functions) and in [12] (where and and are replaced by and , respectively, with and nonnegative functions, singular or not). In this paper, Green’s functions associated with problem -, the inequalities satisfied by these functions, and the cone defined in the proof of the main results are different than the corresponding ones that the authors used in [1012] for problem -. Existence results for the positive solutions of problem -, where and are sign-changing functions which may be singular at or and satisfy some different assumptions than those used in this paper, were obtained in [13]. We also mention the paper [14], where the authors studied the existence and multiplicity of positive solutions for system with , and the boundary conditions , , , and , with , , and and are sign-changing nonsingular or singular functions. The results obtained in [14] are relying on a nonlinear alternative of Leray-Schauder type and the Krasnosel’skii’s fixed point theorem. For other recent results concerning the coupled fractional boundary value problems we refer the reader to [1517].

The paper is organized as follows. Section 2 contains some auxiliary results which investigate a nonlocal boundary value problem for fractional differential equations and presents the properties of Green’s functions associated to our problem -. In Section 3, we prove the main existence theorems for the positive solutions with respect to a cone for - which are based on the Guo-Krasnosel’skii fixed point theorem, and then the nonexistence of positive solutions is studied in Section 4. Finally, in Section 5, two examples are given to illustrate our main results.

2. Auxiliary Results

In this section, we present some auxiliary results that will be used to prove our main results.

We consider the fractional differential systemwith the coupled integral boundary conditionswhere , , , , and are functions of bounded variation.

Lemma 1 (see [13]). If are functions of bounded variation, and , then the pair of functions given byis solution of problem (1)-(2), where

Lemma 2 (see [13]). The functions , given by (5) have the following properties:
(a) are continuous functions, and , for all .
(b) , for all , where and for all .
(c) , for all .

Lemma 3 (see [13]). If are nondecreasing functions, and , then given by (4) are continuous functions on and satisfy for all , (). Moreover, if satisfy , for all , then the solution of problem (1)-(2) given by (3) satisfies for all .

Lemma 4. Assume that are nondecreasing functions and . Then the functions satisfy for all the following relations:, where .., where .., where .., where ..

Proof. The above inequalities follow from the properties of the functions , () from Lemma 2.

Lemma 5. Assume that are nondecreasing functions, , and , , and for all . Then the solution , of problem (1)-(2) given by (3) satisfies the inequalities , , for all .

Proof. By using Lemma 4, we obtain for all the following inequalities:

In the proof of our main existence results we will use the Guo-Krasnosel’skii fixed point theorem presented below (see [18]).

Theorem 6. Let be a Banach space and let be a cone in . Assume and are bounded open subsets of with and let be a completely continuous operator such that either(i), , and , , or(ii), , and , .Then has a fixed point in .

3. Existence Results for the Positive Solutions

In this section, we will give sufficient conditions on , and such that positive solutions with respect to a cone for our problem - exist.

We present now the assumptions that we will use in the sequel:(H1) are nondecreasing functions and .(H2)The functions are continuous.

For , we introduce the following extreme limits:In the definitions of the extreme limits above, the variables and are nonnegative.

By using Lemma 1, a solution of the following nonlinear system of integral equationsis a solution for problem -.

We consider the Banach space with the supremum norm and the Banach space with the norm . We define the cone by

For , we introduce the operators and defined byand , . It is clear that if is a fixed point of operator , then is a positive solution of problem -.

Lemma 7. If - hold, then is a completely continuous operator.

Proof. Let be an arbitrary element. Because and satisfy problem (1)-(2) for , , and , , then by Lemma 5, we obtainand soBy and the above inequalities, we deduce that . Hence, we get . By using standard arguments, we can easily show that and are completely continuous, and then is a completely continuous operator.

For , we denote , , , , , , , and , where , are defined in Section 2 (Lemma 4).

For and numbers , , , and , we define the numberswhere .

Theorem 8. Assume that and hold, , , , and and .
(1) If , , and , then, for each and , there exists a positive solution , for -.
(2) If , and , then, for each and , there exists a positive solution , for -.
(3) If , , and , then, for each and , there exists a positive solution , for -.
(4) If , , then, for each and , there exists a positive solution , for -.
(5) If or or , then, for each and , there exists a positive solution , for -.
(6) If or or , then, for each and , there exists a positive solution , for -.
(7) If or , or , then, for each and , there exists a positive solution , for -.
(8) If or or , then, for each and , there exists a positive solution , for -.

Proof. We consider the above cone and the operators , , and . Because the proofs of the above cases are similar, in what follows we will prove one of them, namely, Case . So, we suppose and . Let and . We choose and . Let be a positive number such that , andBy using and the definitions of and , we deduce that there exists such that and for all , with . We define the set . Now let , that is, with or equivalently . Then for all , and by Lemma 4, we obtainTherefore, .
In a similar manner, we concludeHence, .
Then, for , we deduceBy the definitions of and , there exists such that and for all with and . We consider and we define . Then for with , we obtainThen, by Lemma 4, we concludeSo, .
In a similar manner, we deduceSo, .
Hence, for , we obtainBy using (17), (21), Lemma 7, and Theorem 6(i), we conclude that has a fixed point such that , , and for all . If then for all , and if then for all .

In what follows, for and numbers , , , and , we define the numbers

Theorem 9. Assume that and hold, , , , , and .
(1) If and and , then, for each and , there exists a positive solution , for -.
(2) If , , and , then, for each and , there exists a positive solution , for -.
(3) If , , and , then, for each and , there exists a positive solution , for -.
(4) If , , then for each and , there exists a positive solution , for -.
(5) If or or , then, for each and , there exists a positive solution , for -.
(6) If or or , then, for each and , there exists a positive solution , for -.
(7) If or or , then, for each and , there exists a positive solution , for -.
(8) If or or , then, for each and , there exists a positive solution , for -.

Proof. We consider again the above cone and the operators , , and . Because the proofs of the above cases are similar, in what follows we will prove one of them, namely, the first case of . So, we suppose , , and . Let and . We choose and , and let be a positive number such that , andBy using and the definitions of and , we deduce that there exists such that and for all with and . We denote . Let with , that is, . Because for all , then, by using Lemma 4, we obtainTherefore, .
Thus, for an arbitrary element , we deduce Now, we define the functions , , , , . Then , for all , , , and . The functions are nondecreasing for every , and they satisfy the conditionsTherefore, for , there exists such that, for all and